It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Lupus Message Board

  • Head feels swollen - medication side effect or lupus?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 12-15-2013, 05:03 PM   #1
    lovesblackcats
    Junior Member
    (female)
     
    Join Date: Oct 2013
    Posts: 12
    lovesblackcats HB User
    Head feels swollen - medication side effect or lupus?

    I started Plaquenil on Thursday and I feel like my head (scalp) is very swollen.

    I started feeling confused on Friday and my head felt swollen last night and then again this morning (this is now the fourth day of taking it).

    I am on 100 mg. The dose is low because the first time I tried it (about a month ago) I had chest pain and pain going down both arms. I am with a new doctor who thought that effect was from esophageal contractions, since it did not happen every time I took it. I was only on it a week the first time around.

    The on-call doctor said it was from the medication and to not take it until I talk to the rheumatologist.

    I'm just wondering if lupus could cause this - if maybe it's not the drug.

    BTW I still don't have a solid diagnosis; my last rheumatologist really dropped the ball, so I am not even sure this is lupus. I have some sort of inflammatory disorder; just not sure which one (waiting on blood tests now).

    The confusion & swollen head feeling are scaring me.

    Thanks!

     
    Sponsors Lightbulb
       
    Old 12-16-2013, 05:09 AM   #2
    VeeJ
    Senior Veteran
    (female)
     
    Join Date: Feb 2004
    Posts: 5,711
    VeeJ HB UserVeeJ HB UserVeeJ HB UserVeeJ HB UserVeeJ HB UserVeeJ HB UserVeeJ HB UserVeeJ HB UserVeeJ HB UserVeeJ HB UserVeeJ HB User
    Re: Head feels swollen - medication side effect or lupus?

    Hi. My Plaquenil Rx printout mentions drowsiness & ear ringing as possible side effects, but not anything that looks quite like the sensation of scalp swelling.

    But I'll mention that I'm now battling the oddest head cold I've ever had. It's odd because it took really long---8 days---of puffy sinuses, ear ringing & a slight problem with balance plus that "pumpkin head" feeling, before it broke into something recognizable = a lulu of a head cold (or maybe light flu), with slight sore throat & body ache, ridiculously runny nose, some coughing, and a few fever spikes. For those 8 days, I didn't know what would happen, or why it was taking so long to happen.

    Is your scalp dry? Mine gets drier in the winter & tingly, esp. when I've forgotten to turn on the humidifier at night---also, after I've had my hair touched up.

    I still get esophageal contractions sometimes. (I'm an anti-Ro patient.) Very painful! Scary, too. I hope others add to this, and that your dr. has some (sounder ) theories! Good luck, Vee

     
    The Following User Says Thank You to VeeJ For This Useful Post:
    lovesblackcats (12-16-2013)
    Old 12-16-2013, 08:04 AM   #3
    lovesblackcats
    Junior Member
    (female)
     
    Join Date: Oct 2013
    Posts: 12
    lovesblackcats HB User
    Re: Head feels swollen - medication side effect or lupus?

    Quote:
    Originally Posted by VeeJ View Post
    Hi. My Plaquenil Rx printout mentions drowsiness & ear ringing as possible side effects, but not anything that looks quite like the sensation of scalp swelling.

    But I'll mention that I'm now battling the oddest head cold I've ever had. It's odd because it took really long---8 days---of puffy sinuses, ear ringing & a slight problem with balance plus that "pumpkin head" feeling, before it broke into something recognizable = a lulu of a head cold (or maybe light flu), with slight sore throat & body ache, ridiculously runny nose, some coughing, and a few fever spikes. For those 8 days, I didn't know what would happen, or why it was taking so long to happen.

    Is your scalp dry? Mine gets drier in the winter & tingly, esp. when I've forgotten to turn on the humidifier at night---also, after I've had my hair touched up.

    I still get esophageal contractions sometimes. (I'm an anti-Ro patient.) Very painful! Scary, too. I hope others add to this, and that your dr. has some (sounder ) theories! Good luck, Vee
    Thanks for your reply Vee! Sorry about your cold.

    Strangely enough, the swollen feeling went away after about 12 hours. My head still feels a little funny, but it looks like it might have been the Plaquenil, which isn't good because it was helping me. I'm going to call my doctor this morning to see how to proceed.

    For the benefit of others reading, I just wanted to add that the feeling was of intense pressure pressing from the inside out - not like a migraine where you feel like something is pressing into the head.

     
    Old 12-16-2013, 11:18 AM   #4
    lovesblackcats
    Junior Member
    (female)
     
    Join Date: Oct 2013
    Posts: 12
    lovesblackcats HB User
    Re: Head feels swollen - medication side effect or lupus?

    Argh the pressure is back. Really severe & only when I lie down. It feels like swelling. It definitely is not the Plaquenil. I have a call in to the rheumatologist.

     
    Old 12-17-2013, 07:41 AM   #5
    lovesblackcats
    Junior Member
    (female)
     
    Join Date: Oct 2013
    Posts: 12
    lovesblackcats HB User
    Re: Head feels swollen - medication side effect or lupus?

    Just wanted to make sure I update here: I have pseudo tumor cerebri & all the lupus tests were negative. The rheumatologist says now the prednisone on board could've skewed the tests though. I have to follow up with her and a neurologist. I had to have a spinal tap to relieve the pressure in my brain & could've gone blind, so thank God I got myself to the ER!

     
    Old 12-17-2013, 09:45 AM   #6
    ladybud
    Senior Veteran
    (female)
     
    ladybud's Avatar
     
    Join Date: Jun 2012
    Location: Colorado
    Posts: 6,112
    ladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB User
    Re: Head feels swollen - medication side effect or lupus?

    So glad you got this figured out! Pseudo tumor cerebri can be caused by a number of medications. Did your Dr. think it was secondary to the Placquenil? Tetracyclines are notorious for causing it, usually people on long term therapy for acne. Good pick-up by the ER Dr. I hope you are starting to feel better and don't experience this again!

     
    The Following User Says Thank You to ladybud For This Useful Post:
    lovesblackcats (12-17-2013)
    Old 12-17-2013, 10:31 AM   #7
    lovesblackcats
    Junior Member
    (female)
     
    Join Date: Oct 2013
    Posts: 12
    lovesblackcats HB User
    Re: Head feels swollen - medication side effect or lupus?

    Quote:
    Originally Posted by ladybud View Post
    So glad you got this figured out! Pseudo tumor cerebri can be caused by a number of medications. Did your Dr. think it was secondary to the Placquenil? Tetracyclines are notorious for causing it, usually people on long term therapy for acne. Good pick-up by the ER Dr. I hope you are starting to feel better and don't experience this again!
    I feel so lucky to have my vision; the doctor was awesome & very thorough! I hope this never happens again too. I am dopey today & on the iPod; I can't recall if I said they put me on a med for this. The ER doc says the prednisone caused it. This is bad news for me because it helped so much. I have to taper off of it now. But since I don't know what it was helping, I guess that should be determined next.

    Thank you!

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 04:04 PM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!